Long Cycles in Locally Expanding Graphs, with Applications



We provide sufficient conditions for the existence of long cycles in locally expanding graphs, and present applications of our conditions and techniques to Ramsey theory, random graphs and positional games.

Mathematics Subject Classification (2000)

05C38 05C35 05D10 05C80 05C57 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. Ajtai, J. Komlós and E. Szemerédi: The longest path in a random graph, Combinatorica 1 (1981), 1–12.MathSciNetCrossRefMATHGoogle Scholar
  2. [2]
    N. Alon, M. Krivelevich and P. Seymour: Long cycles in critical graphs, J. Graph Th. 35 (2000), 193–196.MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    J. Balogh, B. Csaba, M. Pei and W. Samotij: Large bounded degree trees in expanding graphs, Electr. J. Combin. 17 (2010), Publ. R6.MathSciNetMATHGoogle Scholar
  4. [4]
    J. Beck: On size Ramsey number of paths, trees, and circuits. I, J. Graph Th. 7 (1983), 115–129.MathSciNetCrossRefMATHGoogle Scholar
  5. [5]
    J. Beck: Combinatorial games: Tic-tac-toe theory, Encyclopedia of Mathematics and its Applications 114, Cambridge U. Press, Cambridge, 2008.CrossRefGoogle Scholar
  6. [6]
    M. Bednarska-Bzdȩga: On weight function methods in Chooser-Picker games, Theor. Comp. Sci. 475 (2013), 21–33.MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    M. Bednarska-Bzdȩga, D. Hefetz, M. Krivelevich and T. Łuczak: Manipulative waiters with probabilistic intuition, Combin. Probab. Comput. 25 (2016), 823–849.MathSciNetCrossRefMATHGoogle Scholar
  8. [8]
    M. Bednarska and T. Łuczak: Biased positional games and the phase transition, Random Struct. Alg. 18 (2001), 141–152.MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    M. Bednarska and O. Pikhurko: Biased positional games on matroids, Eur. J. Combin. 26 (2005), 271–285.MathSciNetCrossRefMATHGoogle Scholar
  10. [10]
    M. Bednarska and O. Pikhurko: Odd and even cycles in Maker-Breaker games, Eur. J. Combin. 29 (2008), 742–745.MathSciNetCrossRefMATHGoogle Scholar
  11. [11]
    I. Ben-Eliezer, M. Krivelevich and B. Sudakov: The size Ramsey number of a directed path, J. Combin. Th. Ser. B 102 (2012), 743–755.MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    I. Ben-Eliezer, M. Krivelevich and B. Sudakov: Long cycles in subgraphs of (pseudo)random directed graphs, J. Graph Th. 70 (2012), 284–296.MathSciNetCrossRefMATHGoogle Scholar
  13. [13]
    J. Bierbrauer and A. Gyárfás: On (n;k)-colorings of complete graphs, Congressus Num. 58 (1987), 123–139.MathSciNetMATHGoogle Scholar
  14. [14]
    T. Bohman, A. Frieze, M. Krivelevich, P.-S. Loh and B. Sudakov: Ramsey games with giants, Random Struct. Alg. 38 (2011), 1–32.MathSciNetCrossRefMATHGoogle Scholar
  15. [15]
    S. Brandt, H. Broersma, R. Diestel and M. Kriesell: Global connectivity and expansion: long cycles in f-connected graphs, Combinatorica 26 (2006), 17–36.MathSciNetCrossRefMATHGoogle Scholar
  16. [16]
    J. Cain, P. Sanders and N. Wormald: The random graph threshold for korientability and a fast algorithm for optimal multiple-choice allocation, Proc 18th ACM-SIAM Symp. Discr. Alg. (SODA’07), 2007.Google Scholar
  17. [17]
    O. Dean and M. Krivelevich: Client Waiter games on complete and random graphs, Electron. J. Combin. 23 (4) (2016), P4.38.MathSciNetMATHGoogle Scholar
  18. [18]
    P. Dembowski: Finite Geometries, Springer Verlag, Berlin, 1968.CrossRefMATHGoogle Scholar
  19. [19]
    A. Dudek and P. Prałat: An alternative proof of the linearity of the size-Ramsey number of paths, Combin. Probab. Comput. 24 (2015), 551–555.MathSciNetCrossRefMATHGoogle Scholar
  20. [20]
    A. Dudek and P. Prałat: On some multicolour Ramsey properties of random graphs, SIAM J. Discr. Math. 31 (2017), 2079–2092.CrossRefMATHGoogle Scholar
  21. [21]
    R. J. Faudree and R. H. Schelp: A survey of results on the size Ramsey number, in: Paul Erdos and his mathematics II, Bolyai Soc. Math. Stud. Vol. 11, 2002, 291–309.MATHGoogle Scholar
  22. [22]
    D. Fernholz and V. Ramachandran: The k-orientability Thresholds for Gn;p, Proc 18th ACM-SIAM Symp. Discr. Alg. (SODA’07), 2007.Google Scholar
  23. [23]
    J. Friedman and N. Pippenger: Expanding graphs contain all small trees, Combinatorica 7 (1987), 71–76.MathSciNetCrossRefMATHGoogle Scholar
  24. [24]
    Z. Füredi: Maximum degree and fractional matchings in uniform hypergraphs, Combinatorica 1 (1981), 155–162.MathSciNetCrossRefGoogle Scholar
  25. [25]
    A. Gyárfás: Partition coverings and blocking sets in hypergraphs (in Hungarian), Commun. Comput. Automat. Inst. Hungar. Acad. Sci. 71 (1977).Google Scholar
  26. [26]
    P. Haxell: Tree embeddings, J. Graph Th. 36 (2001), 121–130.MathSciNetCrossRefMATHGoogle Scholar
  27. [27]
    P. E. Haxell, Y. Kohayakawa and T. Łuczak: The induced size-Ramsey number of cycles, Combin. Probab. Comput. 4 (1995), 217–239.MathSciNetCrossRefMATHGoogle Scholar
  28. [28]
    D. Hefetz, M. Krivelevich, M. Stojaković and T. Szabó: Positional Games, Birkhäuser, 2014.CrossRefMATHGoogle Scholar
  29. [29]
    D. Hefetz, M. Krivelevich and W. E. Tan: Waiter-Client and Client-Waiter planarity, colorability and minor games, Discr. Math. 339 (2016), 1525–1536.MathSciNetCrossRefMATHGoogle Scholar
  30. [30]
    D. Hefetz, M. Krivelevich and W. E. Tan: Waiter-Client and Client-Waiter Hamiltonicity games on random graphs, Eur. J. Combin. 63 (2017), 26–43.MathSciNetCrossRefMATHGoogle Scholar
  31. [31]
    S. Hoory, N. Linial and A. Wigderson: Expander graphs and their applications, Bull. Amer. Math. Soc. (N.S.) 43 (2006), 439–561.MathSciNetCrossRefMATHGoogle Scholar
  32. [32]
    M. Krivelevich, C. Lee and B. Sudakov: Long paths and cycles in random subgraphs of graphs with large minimum degree, Random Struct. Alg. 46 (2015), 320–345.MathSciNetCrossRefMATHGoogle Scholar
  33. [33]
    M. Krivelevich, K. Panagiotou, M. Penrose and C. McDiarmid: Random graphs, Geometry and Asymptotic Structure, Cambridge U. Press, Cambridge, 2016.CrossRefGoogle Scholar
  34. [34]
    M. Krivelevich and B. Sudakov: Pseudo-random graphs. in: More sets, graphs and numbers, E. Györi, G. O. H. Katona and L. Lovász, Eds., Bolyai Soc. Math. Stud. Vol. 15, 2006, 199–262.CrossRefMATHGoogle Scholar
  35. [35]
    M. Krivelevich and B. Sudakov: The phase transition in random graphs a simple proof, Random Struct. Alg. 43 (2013), 131–138.MathSciNetCrossRefMATHGoogle Scholar
  36. [36]
    S. Letzter: Path Ramsey number for random graphs, Combin. Probab. Comput. 25 (2016), 612–622.MathSciNetCrossRefMATHGoogle Scholar
  37. [37]
    C. McDiarmid: On the method of bounded differences, in: Surveys in Combinatorics 1989, J. Siemons, Ed., London Math. Soc. Lect. Note Ser. 141, Cambridge U. Press, Cambridge, 1989.Google Scholar
  38. [38]
    A. Pokrovskiy: Partitioning edge-coloured complete graphs into monochromatic cycles and paths, J. Combin. Th. Ser. B 106 (2014), 70–97.MathSciNetCrossRefMATHGoogle Scholar
  39. [39]
    L. Pósa: Hamiltonian circuits in random graphs, Discr. Math. 14 (1976), 359–364.MathSciNetCrossRefMATHGoogle Scholar
  40. [40]
    O. Riordan: Long cycles in random subgraphs of graphs with large minimum degree, Random Struct. Alg. 45 (2014), 764–767.MathSciNetCrossRefMATHGoogle Scholar
  41. [41]
    R. Spöhel, A. Steger and H. Thomas: Coloring the edges of a random graph without a monochromatic giant component, Electron. J. Combin. 17 (2010), no. 1, Research Paper 133.MathSciNetMATHGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Mathematical Sciences Raymond and Beverly Sackler Faculty of Exact SciencesTel Aviv UniversityTel AvivIsrael

Personalised recommendations